Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 56, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 14, 2018, 7:27 PM CDT for Butler County, Cowley County, Kansas. It was in force for 33 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 14, 2018, 7:27 PM CDT (00:27 UTC)
- Expired
- May 14, 2018, 8:00 PM CDT
- In force
- 33 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Butler County, KS, Cowley County, KS
The radar
The Wichita radar (KICT), 51 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 14, 7:33 PM CDT | HAIL 0.75 | 2 S Rock, KS | |
| May 14, 7:40 PM CDT | HAIL 1.25 | Rock, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 14, 1:20 PM CDT | Severe Thunderstorm Watch | SPC | 11 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 0.5 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1384 J/kg
- Mixed-layer CIN
- -105 J/kg
- Mixed-layer LCL
- 1453 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.3
The text
As transmitted.
146
WUUS53 KICT 150027
SVRICT
KSC015-035-150130-
/O.NEW.KICT.SV.W.0056.180515T0027Z-180515T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
727 PM CDT MON MAY 14 2018
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Northern Cowley County in south central Kansas...
Southeastern Butler County in south central Kansas...
* Until 830 PM CDT
* At 727 PM CDT, a severe thunderstorm was located near Douglass,
moving east at 15 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Douglass, Udall, Burden, Atlanta, Latham, Rock, Cambridge and
Winfield City Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3739 9713 3751 9712 3759 9664 3729 9666
TIME...MOT...LOC 0027Z 273DEG 13KT 3745 9704
HAIL...1.25IN
WIND...60MPH
$$
MCGUIRE2 follow-up statements
091
WWUS53 KICT 150049 RRA
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
749 PM CDT MON MAY 14 2018
KSC015-150059-
/O.CAN.KICT.SV.W.0056.000000T0000Z-180515T0130Z/
Butler KS-
749 PM CDT MON MAY 14 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BUTLER COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
south central Kansas.
LAT...LON 3739 9713 3747 9712 3747 9665 3729 9666
TIME...MOT...LOC 0049Z 281DEG 15KT 3743 9692
$$
KSC035-150130-
/O.CON.KICT.SV.W.0056.000000T0000Z-180515T0130Z/
Cowley KS-
749 PM CDT MON MAY 14 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR NORTHERN COWLEY COUNTY...
At 749 PM CDT, a severe thunderstorm was located 8 miles southeast of
Douglass, moving east at 15 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Udall, Burden, Atlanta, Rock, Cambridge and Winfield City Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3739 9713 3747 9712 3747 9665 3729 9666
TIME...MOT...LOC 0049Z 281DEG 15KT 3743 9692
HAIL...1.25IN
WIND...60MPH
$$
MCGUIRE192
WWUS53 KICT 150100
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
800 PM CDT MON MAY 14 2018
KSC035-150109-
/O.CAN.KICT.SV.W.0056.000000T0000Z-180515T0130Z/
Cowley KS-
800 PM CDT MON MAY 14 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN COWLEY COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
south central Kansas.
LAT...LON 3739 9713 3747 9712 3747 9665 3729 9666
TIME...MOT...LOC 0058Z 273DEG 13KT 3743 9687
$$
MCGUIREWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 3:57 PM CDT, 3 hours 30 minutes earlier.
Area forecast discussion, May 14, 3:57 PM CDT, 3 hours 30 minutes before
Area Forecast Discussion National Weather Service Wichita KS 357 PM CDT Mon May 14 2018 .SHORT TERM...(This evening through Thursday night) Issued at 307 PM CDT Mon May 14 2018 Early this afternoon, thunderstorms have begun to develop along and south of a quasi-stationary front draped across the forecast area. These storms have initially been in eastern Kansas, but as convective inhibition continues to erode and enhanced convergence ensues along the boundary, more storms are expected to initiate this afternoon and evening. The primary threat area looks to be south central and southeast Kansas, generally along and east of a line from Kingman to Chase counties. This area is included in a Severe Thunderstorm Watch in effect until 1000pm this evening, though it is possible that some showers and non-severe storms could linger after this time frame initially along the Oklahoma border and later in central KS. Main concerns with any severe storms that develop will be large hail up to the size of ping-pong balls, damaging wind gusts up to 70 mph, frequent lightning, and locally heavy rainfall, with rain rates of near 2 inches per hour already observed in a couple of cells that moved through Greenwood and Woodson counties. Current thinking is that the surface front will slide southward tomorrow, which should push the development of severe storms further south into central and western Oklahoma and northern Texas, though a few showers and thunderstorms are possible in southern Kansas. A strong storm or two will be possible, but widespread severe weather is not expected by Tuesday afternoon due to much more stable air over Kansas versus locations further south. Wednesday and Thursday become much more tricky as the front sinks even further south and then lifts back north on Thursday as an upper low continues to dwell over the Central Great Basin. Overall, thinking is that we should see a shot at a few scattered showers or thunderstorms, but exact timing and areal coverage is dicey to say the least .LONG TERM...(Friday through Monday) Issued at 307 PM CDT Mon May 14 2018 By Friday, the upper low over the western CONUS is progged to begin lifting northward through the weekend. Ample low level moisture will continue to be advected into the area bringing lingering chances of showers with occasional embedded thunder off and on throughout the weekend and into early next week. Temperatures should remain above normal throughout the period until at least Sunday. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1225 PM CDT Mon May 14 2018 Scattered strong to severe convection will develop along a nearly stationary front sagging very slowly south into south central Kansas and the Flint Hills late this afternoon and evening. The front will move south a bit more as a weak cold front tonight with north to northeast surface winds and lowering CIGS expected later tonight with some MVFR category. Some elevated convection is possible as well north of the front. KED && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 64 82 64 82 / 60 30 40 40 Hutchinson 62 80 61 81 / 40 30 30 40 Newton 63 80 63 81 / 50 30 30 40 ElDorado 64 81 63 81 / 60 30 30 40 Winfield-KWLD 65 82 63 83 / 70 30 40 40 Russell 57 79 58 80 / 30 10 10 40 Great Bend 58 79 59 80 / 30 10 20 30 Salina 61 80 61 82 / 30 20 20 40 McPherson 61 80 61 81 / 30 30 20 40 Coffeyville 67 83 65 83 / 60 30 30 40 Chanute 66 82 64 83 / 60 30 30 40 Iola 66 81 63 82 / 60 30 20 30 Parsons-KPPF 67 83 65 83 / 60 30 30 40 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...TAV LONG TERM...TAV AVIATION...KED
Hazardous weather outlook, May 14, 3:54 PM CDT, 3 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 354 PM CDT Mon May 14 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-152100- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 354 PM CDT Mon May 14 2018 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Scattered strong to severe thunderstorms are expected to develop late this afternoon along and just south of a nearly stationary front. The most likely area for stronger and severe storms to develop will be south central and southeast Kansas, where a Severe Thunderstorm Watch remains in effect until 10pm this evening. The strongest storms will be capable of large hail up to ping-pong ball size and damaging down-burst winds up to 70 mph. In addition, high rainfall rates will be likely with the more intense storms this evening, which may lead to some localized flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Storms will be possible Tuesday through Wednesday night and again Friday through Saturday night. Strong storms will be possible with any of this activity. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through 10pm across south central and southeast Kansas. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Local storm report, May 14, 6:54 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
654 PM CDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM TSTM WND DMG 2 N ARKANSAS CITY 37.10N 97.04W
05/14/2018 COWLEY KS TRAINED SPOTTER
POWER POLES DOWNED ON 41ST ROAD.
&&
KEDSpecial weather statement, May 14, 6:55 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Wichita KS
655 PM CDT MON MAY 14 2018
KSZ053-070-150030-
Greenwood KS-Chase KS-
655 PM CDT MON MAY 14 2018
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northwestern Greenwood County in southeastern Kansas...
Chase County in east central Kansas...
* Until 730 PM CDT
* At 653 PM CDT...National Weather Service Doppler radar was tracking
a strong thunderstorm with locally heavy rainfall 7 miles northeast
of Burns, or 10 miles southeast of Florence...moving northeast at
50 mph.
Hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Cottonwood Falls, Strong City, Bazaar, Elmdale, Matfield Green,
Cedar Point, Hymer, Saffordville, Wonsevu, Tallgrass Prairie and
Tallgrass Prairie Preserve.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
southeastern and east central Kansas.
LAT...LON 3852 9636 3817 9636 3817 9613 3806 9652
3809 9652 3809 9684 3835 9684 3835 9682
3840 9682 3852 9666
TIME...MOT...LOC 2354Z 240DEG 44KT 3816 9678
VAUGHANLocal storm report, May 14, 6:56 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
656 PM CDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0649 PM HAIL 6 N ARKANSAS CITY 37.16N 97.04W
05/14/2018 E2.00 INCH COWLEY KS PUBLIC
MPING.
&&
KEDLocal storm report, May 14, 7:06 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
706 PM CDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0626 PM HAIL WINFIELD 37.27N 96.97W
05/14/2018 E0.75 INCH Cowley KS PUBLIC
VIA SOCIAL MEDIA.
&&
KEDSpecial weather statement, May 14, 7:16 PM CDT, 11 minutes before
Special Weather Statement National Weather Service Wichita KS 716 PM CDT MON MAY 14 2018 KSZ069-093-150045- Butler KS-Cowley KS- 716 PM CDT MON MAY 14 2018 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Southwestern Butler County in south central Kansas... Northwestern Cowley County in south central Kansas... * Until 745 PM CDT * At 716 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm near Udall...moving east at 20 mph. hail up to the size of nickels...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Douglass, Udall, Atlanta, Rock and Winfield City Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. && A severe thunderstorm watch remains in effect until 1000 PM CDT for south central Kansas. LAT...LON 3736 9715 3754 9715 3760 9678 3733 9676 TIME...MOT...LOC 0016Z 267DEG 18KT 3746 9709 MCGUIRE
Local storm report, May 14, 7:20 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
720 PM CDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM TSTM WND DMG 1 E CASSODAY 38.04N 96.62W
05/14/2018 BUTLER KS BROADCAST MEDIA
DAMAGE TO SHEDS FROM VIEWER.
&&
KEDThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 7:08 PM CDT | Severe Thunderstorm Warning | ICT | Chase, Greenwood, Marion | 67 min |
| May 14, 7:14 PM CDT | Severe Thunderstorm Warning | ICT | Allen, Neosho, Wilson, Woodson | 61 min |
| May 14, 7:16 PM CDT | Special Weather Statement | ICT | Cowley | 29 min |
| May 14, 7:30 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 45 min |
| May 14, 7:42 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase, Marion | 33 min |
| May 14, 7:47 PM CDT | Severe Thunderstorm Warning | ICT | Labette, Neosho | 58 min |
| May 14, 8:06 PM CDT | Areal Flood Warning | ICT | Allen, Butler, Chase, Greenwood, Woodson | 12 hr |
| May 14, 8:13 PM CDT | Special Weather Statement | ICT | Harper | 32 min |
| May 14, 8:16 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase, Greenwood, Woodson | 59 min |
| May 14, 8:18 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 27 min |
| May 14, 8:22 PM CDT | Severe Thunderstorm Warning | ICT | Harper, Sumner | 68 min |
| May 14, 8:27 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Sedgwick | 63 min |
| May 14, 8:52 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Greenwood, Woodson | 23 min |
| May 14, 8:55 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Cowley | 65 min |
| May 14, 8:58 PM CDT | Tornado Warning | ICT | Harper, Sumner | 11 min |
| May 14, 9:13 PM CDT | Severe Thunderstorm Warning | ICT | Allen, Butler, Elk, Greenwood, Wilson, Woodson | 17 min |
| May 14, 9:26 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley, Harper, Sedgwick, Sumner | 64 min |
| May 14, 9:28 PM CDT | Severe Thunderstorm Warning | ICT | Allen, Butler, Cowley, Elk, Greenwood, Wilson and 1 more | 62 min |
| May 14, 9:44 PM CDT | Tornado Warning | ICT | Cowley | 31 min |
| May 14, 9:56 PM CDT | Tornado Warning | ICT | Cowley | 18 min |
| May 14, 10:08 PM CDT | Severe Thunderstorm Warning | ICT | Allen, Chautauqua, Cowley, Elk, Labette, Montgomery and 3 more | 67 min |
| May 14, 10:16 PM CDT | Tornado Warning | ICT | Chautauqua, Cowley | 28 min |
| May 14, 10:31 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Cowley | 29 min |
| May 14, 10:46 PM CDT | Special Weather Statement | ICT | Butler, Chase | 44 min |
| May 14, 11:04 PM CDT | Special Weather Statement | ICT | Sedgwick | 26 min |
| May 14, 11:14 PM CDT | Severe Thunderstorm Warning | ICT | Labette, Montgomery, Neosho, Wilson | 61 min |
| May 14, 11:48 PM CDT | Special Weather Statement | ICT | Cowley | 27 min |
| May 14, 11:52 PM CDT | Special Weather Statement | ICT | Kingman, Reno | 38 min |
| May 15, 12:09 AM CDT | Special Weather Statement | ICT | Chase | 36 min |
| May 15, 12:15 AM CDT | Areal Flood Warning | ICT | Cowley | 3 hr |
| May 15, 12:22 AM CDT | Severe Thunderstorm Warning | ICT | Harper | 40 min |
| May 15, 12:40 AM CDT | Special Weather Statement | ICT | Sedgwick, Sumner | 50 min |
| May 15, 1:03 AM CDT | Special Weather Statement | ICT | Harper | 27 min |
| May 15, 1:14 AM CDT | Special Weather Statement | ICT | Sumner | 46 min |
| May 15, 1:17 AM CDT | Special Weather Statement | ICT | Chase | 43 min |
| May 15, 2:04 AM CDT | Special Weather Statement | ICT | Elk, Greenwood | 41 min |
| May 15, 2:39 AM CDT | Special Weather Statement | ICT | Montgomery, Wilson, Woodson | 51 min |
| May 15, 4:52 PM CDT | Severe Thunderstorm Warning | ICT | Labette | 38 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.